This is default featured slide 1 title
This is default featured slide 2 title
 

Kids Overdosing on Dietary Supplements

Why Are Kids Overdosing on Dietary Supplements?

The overwhelming majority of supplement overdoses occur at home (97.3 percent). At almost that same percentage, children overdosed specifically by swallowing supplements. Most of these cases occurred in children under the age of 6 and happened by accident.

Often, people see dietary supplements as “all natural” and “safe” because they aren’t medications. However, there can be major pitfalls in that line of thinking — for one, supplements are not regulated by the FDA in the same way as ‘conventional’ foods and drugs. Unlike medications, the FDA states that supplements are “considered safe until proven otherwise.”

Also, there are certain supplement ingredients that are banned, but many manufacturers aren’t audited for the quality or consistency of their ingredients.

It’s not uncommon for supplements from unregulated companies to include dangerous fillers in supplements and vitamins — things like hydrogenated oils, artificial colors, lead, mercury, PCBs and the list goes on.

Even with the safest, whole-food-sourced supplements, there are still limitations on how much of a good thing the body needs. Nutrients taken in supplement form can only be absorbed so much in the body (unlike when you eat whole foods), so it is possible to overdose on supplements.

The Most Common Culprits of Supplement Overdose by Kids

There are a few very common supplements that children tend to find and take without supervision. While they aren’t necessarily the most dangerous, it’s worth it to be cautious if you use these products.

Fat Burners — According to the July 2017 study, children often overdosed on fat burners (sometimes known as thermogenics) that adults take to lose weight — in fact, 43 percent of the total exposures were in this category. Fat burners are notorious for being laced with chemicals and dangerous additives, making them all the more problematic.

Vitamin C — What do you do when you or your child gets the flu? Do you load up on Vitamin C? It’s a great immunity booster, but it’s important to follow the dosing instructions. If your children know Vitamin C “makes them better,” they might want to grab more if they’re feeling sick. A major problem arises when this water-soluble vitamin is taken in excess, perhaps turning a remedy into a dangerous vitamin.

Botanicals — These supplements demonstrated the second largest overdose potential in this research review, accounting for about 32 percent of the total exposures. Botanicals include herbs such as lemon balm, chamomile and other plants or plant products valued for their therapeutic properties.

Hormonal Supplements — Hormonal products are used to try to balance hormones naturally. This category includes things meant to balance levels of estrogen, testosterone, progesterone, cortisol and others. These supplements make up about 15 percent of child supplement overdose incidents.

The Supplements Most Dangerous to Kids

Yohimbe — This bark-derived supplement can be especially toxic for children, according to the study. Yohimbe bark is a natural stimulant that is usually taken to increase libido and treat erectile dysfunction in adult men. Side effects can include “heart beat rhythm changes, kidney failure, seizures, heart attack and death.” Almost 30 percent of the recorded incidents resulted in moderate to severe symptoms in children. (2)

Energy Products — Most energy-boosting drinks, pills and powders are incredibly dangerous, even for adults. The researchers involved recommended better regulation and packaging to avoid unintentional consumption by children. Some of the symptoms from overdose include seizures, breathing problems and heart issues.

Ephedra (Ma Huang) — A traditional Chinese remedy for respiratory problems, ephedra was a popular energy and weight loss ingredient banned in the U.S. in 2004 because of the dangers it posed to users, particularly when consumed with caffeine. People taking ephedra have experienced heart irregularities, including stroke.

Iron — While not mentioned individually in this particular review, iron is another potentially dangerous supplement for children to take by mistake. Sufferers of iron poisoning often experience vomiting, diarrhea and stomach pain at first, sometimes followed by liver failure. Do not take an iron supplement unless your physician recommends it.

Preventing Supplement Overdose

1. Treat supplements like pharmaceutical medications.

Because they can have adverse health effects when taken improperly, always treat your supplements as you would any pharmaceutical. Always securely close bottles and store them in out-of-reach places your children can’t easily access.

2. Purchase supplements from reputable, safe providers.

Due to lax regulatory standards, you should only purchase supplements from reputable sources. This way you can avoid many problematic additives and ensure that you and your family take only the purest, whole-food-based products.

3. Follow supplement guidelines.

Dosage guidelines were created for a reason. Don’t take or give your kids more than the prescribed dosage for age and/or weight, and never give children supplements that aren’t labeled for people their age.

4. Seek medical attention immediately if your child has symptoms of supplement overdose.

If you recognize symptoms of potential supplement overdose and have any reason to think your child may have been exposed to supplements, see a doctor immediately.